MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC T-PAL TRIAL SPACER 10MM X 28MM 7MM HEIGHT; TEMPLATE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC T-PAL TRIAL SPACER 10MM X 28MM 7MM HEIGHT; TEMPLATE
Model Number 03.812.307
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Patient Involvement (2645)
Date of Event 12/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Initial reporter: synthes employee.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, a transforaminal posterior atraumatic lumbar (t-pal) trial spacer stylet broke when tightened and being inserted to the t-pal spacer applicator knob.A backup was available and used.The applicator knob is now not functioning with the broken stylet inside.The trial was never inserted into the patient.There was no patient involvement.This complaint involves one (1) devices.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history records review was completed for part: 03.812.307, lot: 8615788.Manufacturing location: haegendorf, release to warehouse date: dec 10, 2013.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product investigation was completed.The t-pal trial spacer 10mm x 28 mm 7 mm height (part number 03.812.307, lot number 8615788) was returned.Upon visual inspection, it was clearly noted that the ball tip at the proximal end of the inner shaft was broken.The break is located at the base of ball tip where it meets the tapered shaft.The broken tip was retained inside the returned t-pal spacer applicator knob (part number 03.812.004, lot number l923849).The tip was able to be removed from the knob.The complaint is confirmed.Replication of the complaint condition is not possible as the device is already broken.No additional malfunctions were noted.The balance of the device was noted to have discoloration and scratches consistent with use.The received condition of the broken t-pal trial spacer does agree with the complaint description.This is consistent with the reported complaint condition, thus confirming the complaint.The relevant drawings were reviewed.Dimensional analysis was completed.The outer diameter of the shaft, distal to the taper, measured 2.60 mm.This is within specification of 2.60 mm - 2.65 mm per drawing.The relevant outer diameter of the shaft at the break could not be inspected due to the location of the break.Both functional test and complaint condition replication was unable to be performed due to post-manufacturing damage.The complaint condition is confirmed as the t-pal trial spacer was received with the ball tip knob broken at proximal end of the device.The t-pal applicator instruments are designed and produced to withstand normal forces during a surgery.As forces can vary, forces can vary during use, the inner shaft has a predetermined breaking point on the proximal end.Whenever a certain axial force is being achieved the instrument should break rather on the proximal end than on the distal end.This allows the user to dismantle the instrument and remove it safely avoiding patient contact to any broken parts.Therefore, it can be confirmed that the visible damages are not from any manufacturing non-conformity.While there is no definitive root cause, the received failure mode is consistent with unintended excessive impact on the proximal coupling ball tip which could have led to broken condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.There is no indication that a design or manufacturing issue contributed to the complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-PAL TRIAL SPACER 10MM X 28MM 7MM HEIGHT
Common Device Name
TEMPLATE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8223816
Report Number2939274-2019-55732
Device Sequence Number264367
Product Code HWT
UDI-Device Identifier10705034727820
UDI-Public(01)10705034727820
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.812.307
Device Catalogue Number03.812.307
Device Lot Number8615788
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2019
Initial Date Received by Manufacturer 12/12/2018
Supplement Date Received by Manufacturer01/03/2019
Initial Report FDA Received Date01/07/2019
Supplement Report FDA Received Date02/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1